Hail, Fayette
- When
- March 15, 2:48 PM EST to 2:52 PM EST
- Where
- Fayette County, 1 mi WSW of Jeffersonville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.645, -83.587
A weak upper level disturbance combined with daytime heating to produce thunderstorms during the late morning through the early evening. Some of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A weak upper level disturbance combined with daytime heating to produce thunderstorms during the late morning through the early evening. Some of these storms became severe. The main threat from these storms was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 15, 1:18 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 218 PM EDT THU MAR 15 2012 .SYNOPSIS... A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE OHIO VALLEY THROUGH THE WEEKEND. THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS TIME AS THESE FEATURES COMBINE WITH AN UNSTABLE AIRMASS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE WEEKEND AND INTO NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WEAKENING COMPLEX OF THUNDERSTORMS WILL EXIT OUR AREA TO THE EAST THIS AFTERNOON. AFTER 2 PM...SOME CLEARING WILL OCCUR FROM WEST TO EAST...WITH A REBOUND OF TEMPERATURES INTO THE LOW 70 EXPECTED BY LATE AFTERNOON ACROSS THE WESTERN HALF OF THE FORECAST AREA. A BOUNDARY LAYER THAT HAS BEEN STABILIZED BY TODAYS CONVECTION WILL LIKELY RESULT IN FAIR WEATHER WEST OF I-75 FOR THE REMAINDER OF THIS AFTERNOON. ISOLATED ACTIVITY WILL BE POSSIBLE IN THE EAST...ONCE THE CURRENT COMPLEX IS OUT OF THE AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... NEBULOUS PATTERN CONTINUES THROUGH THE SHORT TERM TIME FRAME. WEAK DISTURBANCES WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY. SOUTHERLY FLOW WILL KEEP ABOVE NORMAL TEMPERATURES ACROSS THE AREA WITH HIGH TEMPERATURES IN THE 70S EXPECTED EACH DAY. PRECIPITATION WILL BEGIN TO TAPER OFF SUNDAY AFTERNOON AS THE UPPER LEVEL RIDGE BUILDS INTO THE AREA. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... UPPER LEVEL RIDGE WILL ESTABLISH ITSELF ACROSS THE AREA THROUGH THE REMAINDER OF THE LONG TERM. THIS WILL ALLOW FOR THE CONTINUATION OF WELL ABOVE NORMAL TEMPERATURES AND FOR GENERALLY DRY CONDITIONS ACROSS THE FA. HIGH TEMPERATURES EACH DAY WILL BE AT LEAST IN THE 70S WITH A FEW LOCATIONS ACROSS SOUTHERN PORTIONS OF THE FA NEARING THE 80 DEGREE MARK. NORMAL HIGH TEMPERATURES THIS TIME OF YEAR ARE IN THE UPPER 40S TO THE LOWER 50S. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A WEAK UPPER LEVEL RIDGE CURRENTLY OVER THE REGION WILL GRADUALLY INTENSIFY THROUGH THE TAF PERIOD AND INTO THE WEEKEND. AN UPPER LEVEL DISTURBANCE CURRENTLY GENERATING A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN ILLINOIS WILL RIDE ALONG THE RIDGE AND TRAVERSE THE OHIO VALLEY LATER THIS EVENING INTO TONIGHT. THE FIRST WAVE OF CONVECTION HAS CLEARED ALL THE TAF SITES AND THE REMAINDER OF THIS AFTERNOON SHOULD BE GENERALLY QUIET ACROSS THE AREA WITH VFR CONDITIONS. WHILE IT REMAINS UNCERTAIN HOW MUCH THE ATMOSPHERE WILL RECOVER THROUGH THE REMAINDER OF THE AFTERNOON DUE TO LINGERING WIDESPREAD CIRRUS...THE WARM AND MOIST AIRMASS OVER THE REGION SHOULD ALLOW FOR ADDITIONAL SHOWERS AND STORMS LATER TONIGHT AS THE UPPER DISTURBANCE APPROACHES. LATEST MODEL RUNS OFFER NO CLEAR SIGNALS IN TERMS OF COVERAGE/TIMING/LOCATION THOUGH...SO ONLY INTRODUCED VCTS WITHIN A FEW HOURS AFTER 00Z. HOWEVER...IT DOES APPEAR THAT THE SOUTHERN TAF SITES WILL SEE THE BEST CHANCES FOR PRECIPITATION TONIGHT. AS THE DISTURBANCE MOVES THROUGH...CEILINGS WILL GRADUALLY DROP AFTER 00Z. CANNOT RULE OUT SOME MVFR CEILINGS TONIGHT THROUGH FRIDAY MORNING...AS WELL AS THE POSSIBILITY FOR MORE SHOWERS AND STORMS ON FRIDAY AS ADDITIONAL WEAK DISTURBANCES MOVE THROUGH. HOWEVER...KEPT MENTION OUT OF TAFS FOR NOW DUE TO LINGERING UNCERTAINTY. OUTLOOK...THUNDERSTORMS ARE POSSIBLE FRIDAY AND THROUGH THIS WEEKEND. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...LATTO SHORT TERM...NOVAK LONG TERM...NOVAK AVIATION...KURZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1048 AM EDT THU MAR 15 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-161500- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 1048 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA TODAY. MAINLY SMALL HAIL AND LOCALIZED FLOODING WILL BE POSSIBLE FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1155 AM EDT THU MAR 15 2012 OHZ053>055-062>064-151700- CLARK OH-FAYETTE OH-FRANKLIN OH-GREENE OH-MADISON OH-PICKAWAY OH- 1155 AM EDT THU MAR 15 2012 SEVERAL CLUSTERS OF STRONG THUNDERSTORMS ARE MOVING ACROSS SOUTHERN OHIO AND WILL CONTINUE TO DO SO THROUGH 1 PM. THE STRONGEST OF THESE STORMS WILL PRODUCE HAIL UP TO THE SIZE OF PENNIES...WINDS GUST UP TO 40 MPH...AND TORRENTIAL RAINFALL RATES. A QUICK ONE TO TWO INCHES OF RAIN IS POSSIBLE THIS MAY LEAD TO LOCALIZED FLOODING...AND RAPID RISES OF SMALL CREEKS AND STREAMS. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...JEFFERSONVILLE... BLOOMINGBURG...NEW HOLLAND...MOUNT STERLING...WILLIAMSPORT...SOUTH BLOOMFIELD...LOGAN ELM VILLAGE...CIRCLEVILLE...ASHVILLE AND GROVEPORT. ALSO...BOOKWALTER...MIDWAY...MADISON MILLS...PANCOASTBURG...DEER CREEK LAKE...DERBY...FIVE POINTS AND HARRISBURG ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3988 8282 3951 8286 3957 8396 3977 8385 LATTO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1206 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM HAIL CLARKSVILLE 39.40N 83.98W
03/15/2012 E1.00 INCH CLINTON OH TRAINED SPOTTER
&&
ASLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1211 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM HAIL 4 WSW FINNEYTOWN 39.20N 84.57W
03/15/2012 E1.00 INCH HAMILTON OH PUBLIC
VIA BROADCAST MEDIA
&&
BINAUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1230 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD CINCINNATI 39.14N 84.51W
03/15/2012 HAMILTON OH LAW ENFORCEMENT
WATER POURING OVER BEECHMONT AVENUE NEAR STANLEY ROAD
1045 AM FLASH FLOOD CINCINNATI 39.14N 84.51W
03/15/2012 HAMILTON OH LAW ENFORCEMENT
6 INCHES OF WATER FLOWING ACROSS FT WASHINGTON WAY AND
I-471 ONRAMP.
1045 AM FLASH FLOOD CINCINNATI 39.14N 84.51W
03/15/2012 HAMILTON OH LAW ENFORCEMENT
1.5 FEET OF WATER FLOWING ACROSS FT WASHINGTON WAY.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 232 PM EDT THU MAR 15 2012 OHZ064-065-073-074-151930- FAIRFIELD OH-HOCKING OH-PICKAWAY OH-ROSS OH- 232 PM EDT THU MAR 15 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROSS...PICKAWAY... WESTERN HOCKING AND SOUTHWESTERN FAIRFIELD COUNTIES THROUGH 330 PM EDT... AT 228 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE ROUTE 207 AT US ROUTE 22...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WILLIAMSPORT...SOUTH BLOOMFIELD...ASHVILLE...LOGAN ELM VILLAGE...CIRCLEVILLE AND KINGSTON. ALSO...CLARKSBURG...DARBYVILLE...COMMERCIAL POINT...DUVALL...PICKAWAY COUNTY AIRPORT...AW MARION STATE PARK...SLATE RUN METRO PARK AND RINGGOLD ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3978 8262 3941 8269 3952 8326 3981 8324 LATTO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 329 PM EDT THU MAR 15 2012 OHZ042-051-060-061-152015- DARKE OH-MIAMI OH-MONTGOMERY OH-PREBLE OH- 329 PM EDT THU MAR 15 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE... NORTHWESTERN MONTGOMERY...WESTERN MIAMI AND SOUTHEASTERN DARKE COUNTIES THROUGH 415 PM EDT... AT 325 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CASTINE... MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ARCANUM...WEST MILTON...TROY...TIPP CITY...PLEASANT HILL...PIQUA AND COVINGTON. ALSO...ITHACA...ABBOTTSVILLE...GORDON...VERONA...PITSBURG...UNION CORNERS...PHILLIPSBURG AND POTSDAM ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 4019 8420 3992 8412 3983 8464 4001 8470 LATTO
The Cincinnati radar (KILN), 32 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
12 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372134, 372135, 371728, 371729, 371730, 371731, 371732, 371736, 372136, 371738, 371739, 372139.